August 31 is International Overdose Awareness Day

International Overdose Awareness Day is held every year on August 31, as a day to create awareness about overdose and drug-related death. The day also acknowledges the grief felt by families and friends who have experienced the death of a loved one due to overdose.

Would you be able to recognize the signs and symptoms of an overdose?

According to the Harm Reduction Coalition, signs of an overdose include:

  • Loss of consciousness
  • Unresponsive to outside stimulus
  • Awake, but unable to talk
  • Breathing is very slow and shallow, erratic, or has stopped
  • Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)
  • Vomiting
  • Skin complexion changes (bluish purple for lighter skinned people and grayish or ashen for darker skinned people)
  • Face is very pale or clammy
  • Body is very limp
  • Fingernails and lips turn blue or purplish black
  • Pulse (heartbeat) is slow, erratic, or not there at all

What can you do if someone is suffering from an overdose?

Call 911 immediately. Emergency response personnel can save someone from overdosing by administering a dose of Naloxone. Naloxone, also known as Narcan, can be used to prevent and reverse an opioid overdose. Naloxone is a safe medication that counteracts the effects of an overdose. If a person is not suffering from an opioid overdose, the medication will not affect them.

After the South Carolina Overdose Prevention Act became law in 2015, DHEC, in collaboration with the Fifth Circuit Solicitor’s Office and South Carolina Department of Alcohol and Other Drug Abuse Services (DAODAS), created the Law Enforcement Officer Naloxone (LEON) program, which focuses on law enforcement officers who are frequently the first emergency responders to arrive on scene and response time is critical to saving lives. LEON’s goal is to provide comprehensive training to law enforcement agencies across South Carolina that focus on identification, treatment and reporting of drug overdoses attributed to opioids.

Learn more about how you can prevent an opioid overdose and about treatment resources in your area by visiting the DAODASwebsite at www.daodas.sc.gov.

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s